MAUDE Adverse Event Report: HOLOGIC, INC. AFFIRM BREAST BIOPSY GUIDANCE SYSTEM

HOLOGIC, INC. AFFIRM BREAST BIOPSY GUIDANCE SYSTEM
Model Number STLC-00004
Medical Device Problem Code Difficult to Advance (2920)
Health Effect - Clinical Code Needle Stick/Puncture (2462)
Date of Event 02/23/2026
Type of Reportable Event Serious Injury
Event or Problem Description
On (b)(6) 2026, during a breast biopsy procedure using the affirm breast biopsy guidance system with an eviva 0913-20 needle, unintended movement of the z-axis occurred when the needle was fired.The radiologist reported that the needle was already inside the patient¿s breast in the pre-fire position, and after firing, the needle rose upwards on its own due to this z-axis movement.Upon noticing the unexpected movement, the radiologist considered the targeting unreliable and stopped the procedure.The biopsy was not completed during this procedure and is scheduled to be repeated on another day.As the patient has been rescheduled, an additional puncture will be required.Apart from this, no medical or surgical intervention has been reported as a result of the unintended movement.The hologic technical service team visited the hospital and checked the system.Following this visit, the field service engineer adjusted the system, and the system is now expected to be working correctly.Subsequently, our clinical application specialist visited the site at the radiologist¿s request.A series of test firings were performed using a chicken phantom, including multiple firings, retargeting and sample collection.During these tests, the z-axis remained stable with no movement or errors observed.A follow-up visit is planned during scheduled patient biopsies to further observe system performance and confirm that the issue does not recur.
 
Additional Manufacturer Narrative
An investigation was conducted: on (b)(6) 2026, during a breast biopsy procedure using the affirm breast biopsy guidance system with an eviva needle, unintended movement of the z-axis occurred when the needle was fired.The radiologist reported that the needle was already inside the patient¿s breast in the pre-fire position, and after firing, the needle rose upwards on its own due to this z-axis movement.Upon noticing the unexpected movement, the radiologist considered the targeting unreliable and stopped the procedure.The biopsy was not completed during this procedure and is scheduled to be repeated on another day.As the patient has been rescheduled, an additional puncture will be required.Apart from this, no medical or surgical intervention has been reported as a result of the unintended movement.No part or logs were returned/provided so investigation will be limited to a complaint review and risk assessment.The documentation in the complaint indicates the service did some ¿corrections¿ to the system but did not describe in detail what troubleshooting was performed.Following the ¿corrections¿ biopsies were completed with no issue reported from the customer.It is unclear if the service team confirmed the experienced behavior prior to troubleshooting the system.Based on the limited information the root cause is unknown.The probable cause is a failure within the z-axis gear box, potentially the drag brake which aids in holding the needle guide in place against extraneous forces.It is also probable that this can be attributed to use error as the z-axis is manually moved vs the motorized motion of the x and y-axes.Conclusion: in conclusion this complaint cannot be confirmed.Based on the limited information provided the root cause is unknown.The probable cause is a failure within the z-axis gear box, potentially the drag brake which aids in holding the needle guide in place against extraneous forces.It is also probable that this can be attributed to user error as the z-axis is manually moved vs the motorized motion of the x and y-axes.A capa is not needed at this time as there is no evidence of non-conforming product or missing mitigation related to this complaint.Additionally, the risk is considered low based on the occurrence.Future events will be monitored and trended.Device history record (dhr) review: udi: (b)(4).Review of the complaint history showed that during the follow up visit by the fse, no issues were experienced during the biopsies.The dhr was reviewed and no discrepancies were noted.

Brand Name
AFFIRM BREAST BIOPSY GUIDANCE SYSTEM
Common Device Name
BIOPSY GUIDANCE SYSTEM
Manufacturer (Section D)
HOLOGIC, INC.
600 technology dr
newark DE 19702
Manufacturer (Section G)
HOLOGIC, INC.
600 technology dr
newark DE 19702
Manufacturer Contact
ugo chibueze
445 simarano dr
marlborough, MA 01752
MDR Report Key24695164
Report Number3005496266-2026-00063
Device Sequence Number21359513
Product Code IZH
UDI-Device Identifier15420045505858
UDI-Public(01)15420045505858(11)210212
Combination Product (Y/N)N
Initial Reporter CountrySP
PMA/510(K) Number
K122836
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source User Facility,Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 03/25/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberSTLC-00004
Device Catalogue NumberSTLC-00004
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer Not provided
Supplement Date Received by Manufacturer03/20/2026
Initial Report FDA Received Date03/25/2026
Supplement Report FDA Received Date04/10/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device A
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown